A new study has suggested that consuming high doses of two common painkillers ibuprofen and diclofenac can increase the risk of heart problems.
Those people who take high doses of common painkillers known as non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen and diclofenac for a long time are in higher risk of developing cardiovascular diseases, study clarifies.
A team of researchers at the University of Oxford investigated over 353,000 patient records from 639 separate clinical trials to assess the impact of non-steroidal anti-inflammatory medicines.
The results confirmed that taking either 2,400 mg of ibuprofen or 150 mg of diclofenac daily increased the risk of heart attacks, strokes and death by about one-third.
“Three per thousand per year sounds like it is quite a low risk, but the judgement has to be made by patients,” said lead researcher Prof Colin Baigent.
Researchers pinpointed that the drugs can pose even greater risks for smokers and the overweight, according to the study published in the journal The Lancet.
“The review also revealed that people on high doses of NSAIDs have a two to four times greater risk for bleeding ulcers or other significant upper gastrointestinal problems.”
As the other type of painkiller called naproxen has lower risks of heart complications, comparing to ibuprofen and diclofenac, some doctors recommend the medicine to higher-risk patients although this also increases the odds of a stomach bleed.
“However, because of their potential side-effects, in particular the increased risk of cardiovascular complications which has been known for a number of years, there is an urgent need to find alternatives that are as effective, but safer,” the medical director of Arthritis Research UK, Prof Alan Silman stressed.
- Scientists find Portals to Parallel Worlds
- Slovak PM calls for EU Dictatorship by "ignoring voters"
- Brits Fear Civil War, Riots if Brexit Not Delivered
- Assange: Obama Is ‘Obviously Trying To Delegitimize Trump’
- Briton arrested, killed in prison for leaving a Sandwich in front of a Mosque